PDF files of articles are only available for institutions which have paid for the online version upon signing an Institutional User License.

On delta sets and their realizable subsets in Krull monoids with cyclic class groups

Volume 137 / 2014

Scott T. Chapman, Felix Gotti, Roberto Pelayo Colloquium Mathematicum 137 (2014), 137-146 MSC: Primary 20M13; Secondary 20M14, 11R27, 13F05. DOI: 10.4064/cm137-1-10


Let $M$ be a commutative cancellative monoid. The set $\varDelta (M)$, which consists of all positive integers which are distances between consecutive factorization lengths of elements in $M$, is a widely studied object in the theory of nonunique factorizations. If $M$ is a Krull monoid with cyclic class group of order $n \ge 3$, then it is well-known that $\varDelta (M)\subseteq \{1, \ldots , n-2\}$. Moreover, equality holds for this containment when each class contains a prime divisor from $M$. In this note, we consider the question of determining which subsets of $\{1, \ldots , n-2\}$ occur as the delta set of an individual element from $M$. We first prove for $x\in M$ that if $n-2\in \varDelta (x)$, then $\varDelta (x)=\{n-2\}$ (i.e., not all subsets of $\{1, \ldots , n-2\}$ can be realized as delta sets of individual elements). We close by proving an Archimedean-type property for delta sets from Krull monoids with finite cyclic class group: for every natural number $m$, there exist a Krull monoid $M$ with finite cyclic class group such that $M$ has an element $x$ with $|\varDelta (x)| \ge m$.


  • Scott T. ChapmanDepartment of Mathematics
    Sam Houston State University
    Box 2206
    Huntsville, TX 77341, U.S.A.
  • Felix GottiDepartment of Mathematics
    University of Florida
    Gainesville, FL 32611, U.S.A.
  • Roberto PelayoMathematics Department
    University of Hawai`i at Hilo
    Hilo, HI 96720, U.S.A.

Search for IMPAN publications

Query phrase too short. Type at least 4 characters.

Rewrite code from the image

Reload image

Reload image